Diclofenac Causing Stomach Pain In Children
In our latest question and answer, the pharmacist discusses stomach pain caused by diclofenac in children.
Hello. I gave my three-year-old child Cataflam and now he has stomach pain. What should I do??
Unfortunately, gastrointestinal side effects, like cramping, stomach pain, nausea, and diarrhea, are very common with Cataflam (diclofenac). In fact, they are the most commonly reported side effects according to the prescribing information for the drug.
One way to potentially lessen the severity of side effects like stomach pain is to give the Cataflam (diclofenac) with food or after food. Food slows absorption time of the medication and may make it better tolerated. However, this may increase the time it takes for the medication to begin working.
Diclofenac In Children
Diclofenac use hasn't been well studied in children.
Although there are some studies that point to its effectiveness for the treatment of pain, it is not FDA-approved for use in children younger than 6 years old so data on side effects may be lacking.
In fact, oral dosage forms of diclofenac (e.g. tablets, capsules) are only FDA-approved in adults. Topical dosage forms (e.g. patches) are the form that is approved to be used in children 6 years old and over.
It is important to say that even though diclofenac (orally) isn't FDA-approved in children, it may represent the best course of therapy for their particular medical situation and use in children isn't actually uncommon. For instance, in the UK, diclofenac is used in children as young as one-year-old.
What Is Cataflam?
Cataflam contains the active ingredient diclofenac, which is classified as an NSAID, or non-steroidal anti-inflammatory medication.
It is in the same class of drugs as ibuprofen and naproxen (although diclofenac is longer lasting and more specifically targets inflammatory mediators).
GI Side Effects
NSAIDs, in general, are well-known to cause gastrointestinal side effects, which can range from relatively mild (e.g. mild pain or cramping) to severe (e.g. bleeding). Longer-term use increases the risk of side effects.
The prescribing information for Cataflam (diclofenac) recommends the following strategies to lower the risk of GI side effects:
- Use the lowest dosage possible for the shortest duration of time.
- Do not take more than one NSAID at a time.
- Do not use in those with a history of GI problems, especially bleeds.
Although you should speak with your doctor about any side effect you find concerning, you especially should reach out if:
- There is blood in the stool or the stool is black (this could be indicative of a GI bleed).
- You experience prolonged stomach pain, indigestion or vomiting (these could indicate the formation of an ulcer or increased inflammation in the stomach)
Severe side effects of the stomach, like bleeding, are uncommon with low dosages used for short periods of time. Most stomach side effects are mild and simply due to the irritating nature of diclofenac. Nevertheless, if you see any signs of serious side effects, you should speak to your doctor immediately.
Speak With Your Doctor
Be sure to speak with your child's doctor regarding the stomach side effects they are experiencing from using Cataflam (diclofenac).
They, first of all, would want to rule out anything that could be serious, and from there, perhaps they may recommend a dose change or even a medication change if the side effects don't get better after taking the medication with food.
Other strategies may include prescribing the use of an acid-blocker to use at the same time (which may reduce GI irritation) or other drugs (e.g. misoprostol) known to reduce the risk of side GI side effects.
SummaryGastrointestinal side effects are among the most common with Cataflam (diclofenac). Taking it with food may help but since oral dosage forms (e.g. tablets, capsules) are not FDA-approved for use in children, data on side effects or how to reduce their occurence is lacking. Be sure to discuss any side effects with your child's doctor.
Is there a safe amount of grapefruit to consume if...Jun 17, 2019
Can I take ibuprofen or Benadryl with Phenibut?May 31, 2019